I'm afraid this will be quite long but I'm in desperate need of help - has anyone had aong course of zoladex and continued to have side effects years afterwards? I haven't been able to find a single person who is also going through this and I feel so alone.
I started suffering with endo symptoms in 1994, age 12, and was finally diagnosed in 2004. I have relatively mild but widespread endo and have had tried every option available to me in terms of surgery, hormonal treatments and pain relief. I've had 5 laps, the most recent in August where they fitted a mirena coil which is causing unbearable pain and depression, weight gain etc. I agreed to keep it in until February but then it's coming out.
The thing that's concerning me the most are the after effects of a course of zoladex. I started it in 2007 and it was incredible - it helped my pain and massively improved my fatigue. Because it was the only thing that had helped me, my endo specialist kept me on it indefinitely - he warned me that it could affect my bones but I was willing to take that risk. About 8 months in, I started to lose my libido alongside all the usual side effects. This gradually worsened until I couldn't do anything physically intimate at all - some incidents in my childhood didn't help, but they didn't cause me any problems until my libido went.
I stayed on zoladex for 2 years - at about 18 months it stopped working as well and gradually deteriorated until it was just side effects and no help. I'd moved by then and my new gynae suggested I stop it. I went straight into tricycling the pill as my periods are so horrific I didn't want them back!
Most of the side effects stopped quite quickly, within a month or two, but my libido didn't return at all. During breaks from the pill, I'd get hot flushes, night sweats, mood swings etc again. I was worried I was in the menopause permanently so I went back to the gynae - he said it was just because I'd gone straight on the pill and my body hadn't been able to return to normal. Around this time, I had to leave my job because I was so ill and my husband and I moved back to my home town. Once I'd stopped working, I stopped the pill for as long as I could manage - after about four months, it was clear my endo was spreading but there was no sign of my libido so I went back on to the pill.
I saw a new pain specialist who mentioned in passing that the high dose of morphine I take affects my hormone production - I am trying to reduce it but it's hard as I'm in so much pain and I don't know if that's the problem since I had no issues until the zoladex.
It's now been 3.5 years since I stopped the zoladex and this problem hasn't improved. I was starting to think it was all psychological but about three times in the last couple of years, my libido has come back on its own for about 48 hours and then gone again. I can immediately tell the difference when it starts and stops and I'm able to be intimate with no problems - then it goes again. This suggests to me that there is a physical problem.
When I saw my current gynae for my lap follow up in December, I got up the nerve to ask to see someone about my hormones and briefly explained the situation. He said they could do a blood test there and then to check my hormone levels but he didn't think it would show anything. I asked if it was okay to do the test when I have the mirena coil and he said it wouldn't affect it. After I left I realised that these tests are meant to be done at a particular point in your cycle but obviously with the coil I don't know where I am.
Last week I got a two sentence letter saying my thyroid and hormones are normal. That was it - no suggestion of doing anything else, no help, just that there's no problem. I wish this was true! I don't know what he tested for or what the results were as he didn't tell me. I don't know if there's something he didn't test, if the coil affected it, it was the wrong time or of he didn't know what he was looking for but I'm certain there's a problem with my hormones, otherwise I'm going insane.
I don't know what to do now - I want to go and ask my gp for a referral to an endocrinologist but I'm worried that this hospital letter will prevent them from agreeing to send me. This is causing serious issues in my marriage and I need to know why this is happening and try to fix it.
I've been looking since 2009 and I haven't been able to find anyone who is or has been in a similar situation after a longer than recommended course of zoladex. Is anyone else going through this? I feel like I'm going mad and that no-one understands, and the doctors don't seem to care. The pain and fatigue are bad enough - I don't need this as well. I just need some answers.
If anyone has been there and knows what might be causing this, I'd be so grateful to hear from you.